Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Brownsville, TX

May 16, 2008Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2008, 1:46 AM CDT for Starr County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2008, 1:46 AM CDT (06:46 UTC)
Expired
May 16, 2008, 2:45 AM CDT
In force
59 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Starr County, TX

The radar

The Brownsville radar (KBRO), 176 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4520 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 160646
SVRBRO
TXC427-160745-
/O.NEW.KBRO.SV.W.0023.080516T0646Z-080516T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 245 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING 60 MPH WINDS...9 MILES WEST OF EL SAUZ...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALINENO.
  EL SAUZ.
  VIBORAS.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2648 9912 2651 9912 2662 9911 2666 9905
      2666 9904 2668 9902 2672 9880 2641 9878
TIME...MOT...LOC 0646Z 277DEG 13KT 2656 9901

$$

59
1 follow-up statement
000 
WWUS54 KBRO 160704
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
203 AM CDT FRI MAY 16 2008

TXC427-160745-
/O.CON.KBRO.SV.W.0023.000000T0000Z-080516T0745Z/
STARR-
203 AM CDT FRI MAY 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN STARR COUNTY...

AT 203 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS 6 MILES WEST OF EL SAUZ AND OVER ROMA AND JUST 
WEST OF RIO GRANDE CITY MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL SAUZ AND ROMA RIO GRANDE CITY 

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.
  60 MPH WIND GUSTS.

THIS IS A DANGEROUS STORM.

&&

LAT...LON 2643 9886 2643 9890 2647 9910 2662 9909
      2672 9885 2672 9879 2654 9879 2653 9878
      2642 9878 2641 9881
TIME...MOT...LOC 0703Z 277DEG 13KT 2655 9894

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:45 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 15, 8:45 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT THU MAY 15 2008

.DISCUSSION...THE PATTERN OF THE LAST 24 HOURS CONTINUES WITH
SUBTROPICAL MOISTURE MOVING UP FROM THE SOUTHWEST AND INSTABILITY
ALOFT TRIGGERING STORMS OVER THE MEXICAN PLATEAU WHICH THEN MOVE
NORTHEAST. LOW LEVEL MOISTURE FEEDS INTO THE LOWER LEVELS AND STRONG
UPDRAFTS PRODUCE HAIL IN THE ATMOSPHERE ALOFT. THE LATEST BRO
SOUNDING SHOWS 2 PLUS INCHES OF PWAT AND NO CAP NEAR BRO. STRONG
CELLS ARE NOTED ON RADAR SOUTH OF THE RIVER...BUT THEIR NORTHWARD
PROGRESS HAS SLOWED SOMEWHAT OVER RECENT SCANS.

THE ONGOING CONVECTIVE ACTIVITY SHOULD SLOWLY INCREASE IN COVERAGE
TONIGHT AS A COLD FRONT APPROACHES. ISOLATED STRONGER STORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL.
THE MODELS HAVE ALSO BEEN SUGGESTING LOCALIZED HEAVY RAIN...WHICH
APPEARS POSSIBLE AS STORMS DEVELOP AND MOVE REPEATEDLY OVER THE SAME
AREA...THOUGH HISTORY HAS NOT YIELDED SIGNIFICANT REPORTS OF HEAVY
RAIN. THE LATEST CONVECTIVE OUTLOOK PLACES MUCH OF DEEP SOUTH TEXAS
BACK INTO SLIGHT RISK AREA. A LINE OF THUNDERSTORMS FORMED UP TO THE
NORTHWEST NEAR EAGLE PASS AND IS MOVING SOUTHEAST. THE LINE WILL
LIKELY INTERACT WITH THE FRONTAL BOUNDARY TO PRODUCE STRONG STORMS
OVER THE RIO GRANDE PLAINS...AND THESE COULD ALSO MOVE SOUTH INTO
DEEP SOUTH TEXAS. ALL-IN-ALL IT IS A COMPLEX SITUATION TONIGHT THAT
WILL CONTINUE TO EVOLVE OVER THE NEXT SEVERAL HOURS.
&&

.PREV DISCUSSION...ISSUED AT 145 PM CDT THU MAY 15 2008...A WEAK
COLD FRONT FROM NORTHERN CONTINUES TO MOVE SOUTH AND SHOULD MOVE
THROUGH DEEP SOUTH TEXAS BY FRIDAY MORNING. CHANCES FOR SHOWERS OR
THUNDERSTORMS SHOULD BE THE HIGHEST FRIDAY MORNING AS THE FRONT
MOVES THROUGH AND CHANCES SHOULD DECREASE SLIGHTLY BY THE WEEKEND.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR DUE
TO THE CLOUD COVER AND COOLER NORTHEAST WINDS. WINDS WILL BE EAST TO
SOUTHEAST TONIGHT BECOMING LIGHT TO MODERATE FROM THE NORTHEAST BY
FRIDAY AFTERNOON. BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF
1.55 AND A K-INDEX OF 27. THE BOUNDARY LAYER RELATIVE HUMIDITIES
SHOWED GREATER THAN 60 PERCENT ALL THE WAY UP TO 500 MB UNTIL SUNDAY
NIGHT. DRIER AND SLIGHTLY WARMER AIR WILL BE THE RULE BY MONDAY OF
NEXT WEEK AS A DRY NORTHWEST WINDS ALOFT WILL DOMINATE.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/61/69

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 15, 5:28 AM CDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CDT THU MAY 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
528 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT
TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THIS COLD
FRONT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE WITH THE
THREAT FOR LARGE HAIL. WINDS BEHIND THE FRONT WILL REACH 20 KNOTS
ACROSS THE GULF OF MEXICO.  SMALL CRAFT ADVISORIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT INTO FRIDAY
MORNING.

In the hours before

Special weather statement, May 16, 12:20 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT FRI MAY 16 2008

TXZ248-160630-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
1220 AM CDT FRI MAY 16 2008

STRONG THUNDERSTORMS ARE DEVELOP OVER ZAPATA COUNTY AS WELL AS
NORTHWEST TAMAULIPAS JUST WEST OF THE TOWN OF FALCON. THE STORMS
ARE MOVING EAST TO NORTHEAST AT AROUND 15 MPH. THE STORMS COULD
PRODUCE MARBLE SIZE HAIL...GUSTY WINDS TO 50 MPH AND VERY HEAVY
RAIN WITH AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR.

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:09 AM CDTFlash Flood WarningBROZapata2 hr
May 16, 1:49 AM CDTSpecial Marine WarningBRO41 min
May 16, 2:42 AM CDTSevere Thunderstorm WarningBROHidalgo, Starr63 min
May 16, 3:24 AM CDTAreal Flood AdvisoryBROHidalgo96 min
May 16, 3:41 AM CDTSpecial Marine WarningBRO2 hr
May 16, 3:41 AM CDTSevere Thunderstorm WarningBROCameron, Willacy49 min
May 16, 4:27 AM CDTSevere Thunderstorm WarningBROCameron, Willacy33 min
May 16, 4:29 AM CDTSevere Thunderstorm WarningBROCameron31 min
May 16, 5:29 AM CDTSpecial Marine WarningBRO61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.